What are the initial considerations for emergency department (ED) care of ethylene glycol (EG) toxicity?

Updated: Dec 05, 2017
  • Author: Daniel C Keyes, MD, MPH; Chief Editor: Sage W Wiener, MD  more...
  • Print
Answer

Rapidly evaluate patients who present with signs, symptoms, or history of toxic alcohol ingestion; determine serum osmolal gap. The prehospital (EMS) personnel often can provide important details regarding the identity of the chemical(s) involved and the clinical characteristics of the patient.

Considerations in emergency department (ED) care include the following:

  • Many patients with ethylene glycol ingestions are extremely obtunded and are at high risk of aspiration; endotracheal intubation may need to be considered.

  • Obtain intravenous access and laboratory specimens.

  • Activated charcoal and nasogastric lavage have no role in toxic alcohol poisoning; typically the alcohols will be absorbed too quickly for either of these modalities to have any efficacy.

  • Measure levels of electrolytes, calcium, and magnesium, especially in patients with alcoholism because alcohol is a cofactor in oxalate metabolism. Obtain a ethylene glycol serum concentration if you have access to this at your institution or locally.

  • Administer crystalloids at 250-500 mL/h IV initially to enhance renal clearance of the toxin and to limit deposition of oxalates in the renal cortices.

  • Administer bicarbonate to correct severe acidosis (pH level ≤7.2); this of course should be done in conjunction with addressing the underlying cause of the acidosis.

  • Pyridoxine and thiamine are cofactors in ethylene glycol metabolism that promote production of nontoxic metabolites, and are safe adjuncts with no significant disadvantages.They may be administered parenterally.

  • Place symptomatic patients in a monitored setting.

  • An electrocardiogram may be useful to detect arrhythmias that may result from hypocalcemia. With low serum calcium, the QT interval may also be prolonged.

  • Foley catheterization may be considered for patients with altered mental status, to monitor urinary output and to allow serial examination of urine for crystals or fluorescence.

  • If ethylene glycol poisoning is suspected, begin antidotal therapy empirically while awaiting confirmation. This is performed with either fomepizole (4-MP) or ethyl alcohol. The latter is usually administered intravenously but may be administered orally in remote settings where emergency hospital care is not immediately available. In the United States, contemporary treatment of this poisoning is most commonly done with fomepizole alone.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!